Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2003, 5:02 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 5:02 PM EDT (21:02 UTC)
- Expired
- Jul 16, 2003, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758 WUUS51 KRNK 162102 SVRRNK VAC143-590-162130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 503 PM EDT WED JUL 16 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DANVILLE IN SOUTH CENTRAL VIRGINIA SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 530 PM EDT. * AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF DANVILLE CITY...MOVING EAST AT 10 MPH. * SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE DANVILLE CITY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3668 7967 3656 7973 3656 7923 3672 7919 $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:19 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 16, 4:19 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 419 PM EDT WED JUL 16 2003 A FRONT WILL SLOWLY MOVE THRU THE REGION TONIGHT THEN STALL ALONG THE EAST COAST. THIS WILL KEEP THE CHC FOR SHOWERS AND THUNDERSTORMS THRU MIDNIGHT FOR SOUTHERN AND EASTERN CWA. FOLLOWING THE STORMS...PATCHY FOG WILL DEVELOP TOWARD MORNING. THU/THU NIGHT...FRONTAL BND/THETA-E RIDGE FAR ENOUGH TO THE SOUTH TO KEEP CWA DRY. TEMPS IN THE EAST IN THE MID TO UPPER 80S AND 80 TO 85 IN THE WEST. FRI/FRI NIGHT...SFC REFLEC AND TROUGH ALONG THE EAST COAST WITH ANOTHER FRONT MOVING INTO THE OHIO RIVER VALLEY. THIS AGAIN WILL KICK OFF A FEW SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING. LATE FRI NIGHT...FRONT APPROACHES WESTERN CWA. BEING AHEAD OF THE FRONT...WARM MUGGY TEMPS WILL PREVAIL. EXTENDED...TYPICAL SUMMER PATTERN WITH FRONT SLOW TO MOVE THRU THE REGION THEN STALLING JUST EAST AND SOUTH OF CWA SAT NIGHT/SUN. EARLY NEXT WEEK...ANOTHER FRONT TO MOVE OUT OF THE GREAT LAKES REGION AND INTO THE AREA SOMETIME TUE. SPEED IS QUESTION WITH MODELS DISPLAYING OCCLUDED LOW. WITH SLOWER SPEED OF FRONT...EXTENDED AFTN/EVENING PCPN INTO TUE AND WED. TWEAKED TEMPS A FEW DEGREES BUT NO MAJOR CHANGES. EARLY NEXT WEEK...TEMPS WILL DROP TO BELOW NORMAL. ROA 65 87 66 88 / 30 10 10 30 LYH 64 87 65 87 / 40 10 10 30 DAN 67 90 68 90 / 50 10 10 30 BLF 61 80 63 81 / 20 10 10 30 LWB 57 81 58 82 / 10 10 10 30 BCB 61 84 62 84 / 20 10 10 30 TNB 60 81 61 82 / 50 10 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
Hazardous weather outlook, Jul 16, 5:10 AM EDT, 11 hours 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-161115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.